Is This New Tinnitus or Aggravated Tinnitus?

Discussion in 'Support' started by JasonP, May 3, 2016.

tinnitus forum
    1. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      So I had mostly tonal and whistling tinnitus back in late december. Years before when I tried a certain medication or used an electric razor near my ear one time I got a different kind of tinnitus kind of like a mechanical spinning top sound but then later it seemed to go away. Well, back in December I got my hearing aids amplified a lot with the noise reduction feature off. I went down the highway really fast and rolled down the window. It was one of the loudest sounds I have ever heard. I immediately rolled up the window. I would say I heard it for about 7-10 seconds. After that I got a sound that sounds like a certain kind of static and later I heard the "spinning top" sound again. The new sound is also heard by interrupting my hearing aid maskers. Before only the whistling sound did. Now it is early May and the sound is still there. Is it possible this aggravated part of my tinnitus that was kind of low and I couldn't hear it? If it is aggravation, will it go away? If it has lasted this long what is the chances it will stay?
       
    2. NineNails

      NineNails Member

      It's hard to tell. I had an annoying tonal melody on one ear for several months like plus 5 months. Eventually it went away but other noises arose. It's a rollercoaster. Reactive and constantly changing.
       
    3. Nick Pyzik
      Depressed

      Nick Pyzik Member

      Tinnitus Since:
      6/23/15
      Cause of Tinnitus:
      Listening to in-ear headphones & playing in a band
      Hello Jason, although I don't have the ability to back up what I'm about to say 100%, I do have an interesting article study you should read. I've experienced a lot of the different electrical noises you stated myself. I truly believe, in association to the article I'm going to link you to, that these are new auditory nerve fibers that are replacing the lost nerve fibers that were disconnected through some sort of acoustic trauma you had happen to you. I'm not sure what your story is on how you developed ringing/hearing loss. But as explained in the article, as these in-going nerve fibers disconnect, new out-going nerve fibers take its place. I believe the "mechanical spinning top" noises you are hearing, especially with something like wind going on, are the new nerve fibers that have sprouted out to connect with your hair cells inside each cochlea. Although, these new nerve fibers don't function properly like the in-going nerve fibers did. In-going nerve fibers allow our brain to process sound clearly and loudly. The less of these you have, the harder it will be for you to hear. As odd as it sounds, it just makes so much sense. These nerves do conduct electrical since our hearing system converts mechanical energy into electrical energy (sound waves picked up by hair cells mechanically converted to electrical energy through the auditory nerves which then produce chemical compositions resulting in neurotransmissions in the brain - that is, only if the correct auditory nerves are there :cool:)

      Link: http://www.hopkinsmedicine.org/news...y_new_contributor_to_age_related_hearing_loss

      May I ask how it is for you hearing with background noises going on? How is it listening to the radio in your car with the windows down and the noises of traffic around you?
       
    4. jeanoroid
      Yeehaw

      jeanoroid Member

      Location:
      Nashville
      Tinnitus Since:
      2010
      Cause of Tinnitus:
      Loud Music / headphones
      For the OP, I think it's pretty common whenever a new, unfamiliar T characteristic pops up to immediately wonder if this is a permanent thing - but the only true answer anyone can give you is maybe, but hopefully not but cautiously optimistic because in most cases it does settle back to the original sounds...
       
    5. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      I usually hear it in the background. Music is fine and rolling down the window is fine as long as my hearing aids are not turned up. If I take klonopin it seems to increase my tinnitus but if I take it Lamictal it seems to lower the tonal tinnitus. I usually hear the metal brush sound the most after Lamictal.
       
    6. Nick Pyzik
      Depressed

      Nick Pyzik Member

      Tinnitus Since:
      6/23/15
      Cause of Tinnitus:
      Listening to in-ear headphones & playing in a band
      Interesting. Has your hearing ever gone in or out for a few seconds over the times you've heard this noise?
       
    7. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Since December they have not gone out although sometimes the metal brush sound will mask the mechanical winding sound.
       
    8. Nick Pyzik
      Depressed

      Nick Pyzik Member

      Tinnitus Since:
      6/23/15
      Cause of Tinnitus:
      Listening to in-ear headphones & playing in a band
      Do you have an introductory post about your hearing issue? I'm curious to learn more about what caused you to have to start using hearing aids and the metallic noises you hear.
       
    9. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Well Basically what happened was I got extremely anxious I think back in 2006. I had come off Lexapro and was good for about a month. Later, something triggered my anxiety and it was pretty extreme. I went back on Lexapro but to speed up the process I took more than I should (VERY BAD, NO ONE DO THIS). I also took Welbutrin along with some other supplements. I kept this up and about a week later my brain slowed down it was crazy. Never felt like it before. I had to analyze every word of every sentence when someone spoke to me. I never had that happen before. I got ringing in my ears then. I was extremely stressed and then I realized the problem was I took too much medicine. I was freaking out then I prayed about it and some minutes later the thought came to mind to take tylenol. I did and about 10 minutes later it was like a light switch. Miracle turn around but the tinnitus remained. I took a lot of tylenol the next day (STUPID IDEA) but later on the ringing went down and only remained in my left ear. As long as I was on Lexapro it was a minor annoyance but I tuned it out most of the time. Later, I had to get off that drug because it was numbing me out. I first tried fish oil but a couple weeks into it the ringing got loud in both ears. It bothered me terribly so I got off. Later on, I took flaxseed oil and slowly weened off Lexapro. It only increased the ringing a bit but I was able to tune it out and when it really annoyed me I took klonopin which decreased the ringing and I felt great. Months later something bad happened and I got really depressed. Later the ringing bothered me again. I finally broke down and started taking klonopin every day. At first, the klonopin lowered my tinnitus but it also tranquilized me but I figured at least I was calm and the tinnitus lowered. As a couple years go by I notice the ringing seemed a bit more louder and noticable but I thought as long as I took klonopin I would be okay. Later on I tried to reduce the klonopin a little to reduce the sedative effect of it. Shortly thereafter, I got anxious and depressed again so I went back to the full dose. Still depressed I was laying down in bed and the ringing started bothering me. No big deal I thought. I will just take klonopin and it will lower it. Except this time it didn't. My anxiety and depression skyrocketed. This time the ringing was louder than ever and in both ears. I started having breakdowns and went on anti depressants. Remeron screwed around with the ringing and made it worse but gave me a lot of energy. I told myself it should calm down later but it did not. I had another breakdown. I took some Lexapro and got really nauseated. Finally I got hearing aids but I had to get the ones with maskers. I started to get some relief but I would go a few weeks and be okay and then be depressed for one week. Sometimes spending a whole week in bed. I tried to get off Klonopin and would have been able to except for the ringing. I had serious breakdowns. Finally, I went to the psychiatrist and got Lamictal. As time went on after titrating it actually lowered some of my tinnitus but this was AFTER I got my new ringing from having my hearing aids adjusted and rolling down the window. If it happened before then I might have been a whole lot better. The Lamictal is helping with depression but now it seems that I am going through some kind of benzo tolerance/withdrawal crap. Now when I take my klonopin it is really weird. Sometimes it has lowered the tinnitus while other times it raises it. Can't figure it out.
       
    10. Nick Pyzik
      Depressed

      Nick Pyzik Member

      Tinnitus Since:
      6/23/15
      Cause of Tinnitus:
      Listening to in-ear headphones & playing in a band
      I'm sorry to read about all that Jason. What do you believe has caused your ringing?
       
    11. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Originally either the stress or the drugs plus the supplements. Later I think it was increased by long term klonopin use. After that, new tinnitus was added due to the hearing aid amplification/ rolling down the window incident. I have been able to lower it some with Lamictal. Maybe if I reduce the klonopin further it will lower it some more. Hopefully. The unfortunate thing is that benzo withdrawal is not linear and it can cause all sorts of problems.
       
      • Hug Hug x 1

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.